Q. I gave Paraxin instead of Phexin to my baby and he is getting green stools. What to do?

Answered by
Dr. Prakash Nagar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 12, 2019

Hello doctor,

My son is 3 months old. He had a cold and cough. Doctor prescribed Phexin syrup 5 ml for three days. But at the medical shop, the pharmacist has given Paraxin 120 ml which I did not crosscheck again with the prescription and gave it to my son. His stools are dark green, and he is very cranky. He cries all the time. Is it because of the medicine? I have stopped giving Paraxin. But would it have caused anything else?

#

Hello,

Welcome to icliniq.com.

Paraxin contains Chloramphenicol, and it can cause loose motion, vomiting, and abdominal pain. Your baby might be cranky for the same reason. It can lead to other side effects if given in high doses, particularly on blood cell production. Please let me know how many doses you have given? What is the strength of the Syrup? When was the last dose given? As there is no antidote, you need to watch your baby for any change in breathing or change in skin color, abdominal distension, and urination.

I suggest to get your baby physically checked, and get the drug level in the blood if it is available over there, else just get blood lactate levels and other blood tests.


The Probable causes:

Accidentally ingestion of wrong medication.

Investigations to be done:

CBC (complete blood count), CRP (C-reactive protein), serum elctrolytes,
serum lactate.
Serum Chloramphenicol Level.

Differential diagnosis:

Chloramphenicol toxicity.

Probable diagnosis:

Chloramphenicol over dose (toxicity).

Treatment plan:

Watch for breathing, any change in skin color, abdominal distension, refusal of feeding.
Get the blood test done. Get the baby physically checked.

Preventive measures:

Always check for the proper medication before giving it to kids.

Regarding follow up:

Follow up after blood investigation.

Thank you doctor,

I have given 5 ml, twice daily for three days. But as his cold increased yesterday, I gave 5 ml, twice yesterday. I have attached a picture of the syrup bottle. Baby is active, but he has started crying often. I took him to a pediatrician today. He said his breathing is normal. Little congestion is still there. But his voice got hoarse yesterday and today it has become even more hoarse. I hope it is just because of the cold. And the pediatrician asked me to just give nasal drop for his cold and has prescribed Cefixime oral suspension 50 mg, 4 ml, twice daily for four days for his green loose motion. Will this help with his health? Will he recover soon? I am just worried.

#

Hello,

Welcome back to icliniq.com.

Symptoms you are describing look due to cold and it is usually caused by a viral infection. As your baby is active and feeding well and breathing normally, just use normal saline nasal drops. For loose motions, antibiotic is not required. Feed the baby frequently, and if there is too many loose motions then give Pedilyte ready to drink solution about 25 to 30 ml after each loose motion. For the previous medicine (Paraxin) get the blood test done to be on the safer side but do not worry.


Was this answer helpful?

 | 

Related Questions:
What could be the cause for persistent swelling in arms and legs?

.. over the body could be due to many causes like liver diseases, heart diseases, kidney diseases, thyroid disease, low albumin level, anemia, drug reaction, etc. As you have mentioned that she had trembling hands previously, it could be due to a thy...   Read full

What are the adverse effects of taking Dolo, Cetirizine, and Tryptomer tablets at the same time?

.. is dangerous, kindly take her to the nearest emergency care center as she has overdosed herself with the medications. It is beyond the daily allowed limit for an adult. So, there will be adverse effects, and there may be severe consequences also. ...   Read full

What are the tiny black dots that came up after gallbladder surgery?

.. (attachment removed to protect patient identity) are a bit blurred and these are tiny small papules. Are they itchy? There are two to three possibilities. I will mention it one by one. First is drug reaction - As you had undergone surgery, you mu...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


After how many days of typhoid treatment should I repeat my Widal test?

Query: Hi doctor, Before 20 days, I was typhoid positive. Then, I had Monocef 1 g injection once a day for seven days and then I had Zanocin 400 mg tablet once a day for seven days. Now, I am on Paraxin 500 three times a day and still I have some headache. My current Widal test report is as follows. Typh...  Read Full »

Over-The-Counter Medicines: Are They Really Safe?

Article Overview: This article highlights the hazards of self-medicating without a doctor's prescription and aims to create awareness about how you are losing your money and health in the process. Read Article


Dr. Jayvirsinh Indrasinh Chauhan
General Medicine Physician

Of late, I am observing a common trait among many patients. That is, avoiding consulting a doctor for their ailments. The reasons can be many: To save consultation fees. Fear of being overmedicated. Fear of being diagnosed with a chronic condition like diabetes or hypertension. Preference to u...  Read Article

I have eye redness and itchiness from several days. Kindly help.

Query: Hello doctor, I have eye redness and itchiness for several days. Kindly help.  Read Full »

Also Read


I am suffering from dry and scaly scalp. Is that scalp psoriasis?
Hello doctor, I am suffering from dry, scaly patches on the scalp for the last six to eight months. Since childhood, I h...  Read more»
Birth Control Methods - Facts, and Types
Devices or treatments done to prevent unwanted pregnancy are called birth control methods.In this article, I am going to...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Paediatrician Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.